Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 137, NWS Bismarck, ND

August 11, 2000Adams County, Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2000, 9:34 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 11, 2000, 9:34 PM MDT (03:34 UTC)
Expired
Aug 11, 2000, 10:15 PM MDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adams County, ND, Bowman County, ND

The radar

The Bismarck radar (KBIS), 199 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 5:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2271 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2674 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 120338
SVRBIS
NDC001-011-120415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
934 PM MDT FRI AUG 11 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
  EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITIES OF BOWMAN AND HETTINGER

* UNTIL 1015 PM MDT

* AT 934 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 35 MILES SOUTHWEST OF BOWMAN...MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOWMAN AT 950 PM MDT
  HETTINGER AT 1005 PM MDT

THIS STORM HAS A HISTORY OF DAMAGING WINDS TO 60 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY IMNSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4626 10365 4597 10365 4597 10251 4626 10253

NNNN
JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM MDT, 7 hours 34 minutes earlier.

Area forecast discussion, Aug 11, 2:00 PM MDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI AUG 11 2000

SFC LOW IN SERN SASK. WIND SWITCH TO SWLY AND WLY WI BOUNDARY
EVIDENT ON MINOT RADAR...BUT WONDERING IF THIS IS AN OUTFLOW
BOUNDARY FROM NERN MT MORNING CONVECTION. TRUE FRONT MAY STILL LIE
FROM E OF ISN TO NEAR DIK. MAY BE A SMALL THERMAL LOW IN EXT NWRN
SD. AT ANY RATE...NWLY WINDS AND DRIER AIR BEHIND FRONT. STRONG H7
CAP THIS MORNING...15 C AT BIS...HAS ALLOWED ONLY A FEW HIGH-BASED
SHOWERS/MAYBE A LIGHTNING STRIKE OR TWO IN WRN ND TODAY. MODELS
BREAK DOWN THE CAP AFTER THE SFC FRONT MOVES THROUGH. TSTM ACTIVITY
IN MT HAS BEEN ASSOCIATED WITH TWO VORT CENTERS...THE SECOND OF
WHICH IS IN VCNTY OF TSTMS IN CNTRL MT. THIS VORT IS TO ENTER NWRN
ND THIS EVE AND GREATEST CHC TSTMS WL BE ISN/MOT AREA OF CWA. WL
MENTION SVR POTENTIAL AS MODIFIED SOUNDING CAPES RANGED FROM 2000 TO
OVER 5000. AFT 06Z UPPER SHORTWAVE ENERGY PULLS NEWD WELL INTO
MANITOBA AND THINK CHCS ARE LOW IN SRN ND FOR TSTMS. MAY SEE MORE
ISOLATED OR WIDELY SCT TSTMS SOUTH...BUT FEEL CHCS ARE GOOD FOR GOOD
AREAL TSTM COVERAGE IN THE NW AND N CNTRL. MID LEVELS COOL OVERNIGHT
SO MAY BE ENOUGH SFC CONVERGENCE AND LIFT NEAR THE FRONT FOR TSTMS
IN THE JMS AREA...SO WL KEEP POPS THERE AS WELL.

DRIER AIR MOVES IN WITH HIGH PRES FOR SAT AND SUN. ANOTHER LOW DEVS
IN WRN/CNTRL PLAINS SUN NIGHT AND MOVES EWD MON BRINGING A CHC OF
TSTMS TO ND MON...THEN ANOTHER LOW FORMS OVER WRN HIGH PLAINS FOR
CHC TSTMS AGAIN TUE NIGHT INTO WED.

.BIS...NONE.

VINING

In the hours before

Special weather statement, Aug 11, 6:05 PM MDT, 3 hours 29 minutes before
NDZ001-120100-

NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
705 PM CDT FRI AUG 11 2000

A SEVERE THUNDERSTORM IN NORTHEAST MONTANA...WILL MOVE FROM EXTREME
NORTHEAST MONTANA INTO SOUTHEAST SASKATCHEWAN THROUGH 730 PM CDT.
THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA.
EXPECT STRONG GUSTY WINDS...POSSIBLE HEAVY RAIN AND HAIL IN PORTIONS
OF NORTHWEST DIVIDE COUNTY N NORTHWEST NORTH DAKOTA.

MR
E
N
Special weather statement, Aug 11, 6:15 PM MDT, 3 hours 19 minutes before
NDZ001-120100-

NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
715 PM CDT FRI AUG 11 2000

A SEVERE THUNDERSTORM IN NORTHEAST MONTANA...WILL MOVE FROM EXTREME
NORTHEAST MONTANA INTO SOUTHEAST SASKATCHEWAN THROUGH 730 PM CDT.
THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA.
EXPECT STRONG GUSTY WINDS...POSSIBLE HEAVY RAIN AND HAIL IN PORTIONS
OF NORTHWEST DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA THROUGH 730 PM CDT.

MR

N
Special weather statement, Aug 11, 6:25 PM MDT, 3 hours 9 minutes before
NDZ001-120125-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WILLISTON ND
725 PM CDT FRI AUG 11 2000

A STRONG THUNDERSTORM CONTINUES TO MOVE ALONG THE INTERNATIONAL
BORDER BETWEEN SASKATCHEWAN AND DIVIDE COUNTY. THIS STORM HAS A
HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA. PEOPLE ALONG
THE CANADIAN BORDER IN DIVIDE COUNTY SHOULD BE PREPARED FOR VERY
STRONG WINDS TO 60 MPH AND POTENTIALLY LARGE HAIL AND LIGHTNING!!!

N

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:02 PM MDTSevere Thunderstorm WarningBISGolden Valley43 min
Aug 11, 7:11 PM MDTSevere Thunderstorm WarningBISMcKenzie64 min
Aug 11, 7:40 PM MDTSevere Thunderstorm WarningBISMcKenzie65 min
Aug 11, 7:56 PM MDTSevere Thunderstorm WarningBISDunn64 min
Aug 11, 8:44 PM MDTSevere Thunderstorm WarningBISBottineau, Rolette46 min
Aug 11, 8:49 PM MDTSevere Thunderstorm WarningBISMcLean, Mountrail41 min
Aug 11, 9:35 PM MDTSevere Thunderstorm WarningBISWard55 min
Aug 11, 9:45 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean60 min
Aug 11, 10:15 PM MDTSevere Thunderstorm WarningBISSheridan60 min
Aug 11, 10:20 PM MDTSevere Thunderstorm WarningBISBottineau, Renville55 min
Aug 11, 10:32 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger58 min
Aug 11, 10:56 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette64 min
Aug 12, 1:17 AM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.